Skip to content

Several drug overdoses in Prince George

Northern Health and the Prince George RCMP are investigating the cause of a number of drug overdoses in the community over the past 24 hours.

The overdose victims were all brought to the Emergency Department at the University Hospital of Northern BC for treatment, and all survived. All were regular users of opioid drugs.

One possibility being investigated is that the drug involved was fentanyl, a synthetic opioid which has been detected in an increasing number of drug overdose deaths throughout B.C. Fentanyl has been detected in toxicology testing of two drug overdose deaths in northern B.C. earlier this year.

What is fentanyl?

Fentanyl is a synthetic narcotic that is 50-100 times more toxic than other opioids. The dose must be carefully monitored to avoid accidental overdose. This makes it particularly high risk for people who have never used opioids or for people who may mistakenly use fentanyl thinking it is something else.

Call 911 – Early overdose signs

Severe Sleepiness

Slow heartbeatTrouble breathing

Slow, shallow breathing or snoring

Cold, clammy skin

Trouble walking or talking

Learn about naloxone (Narcan)

If you choose to use:

Don’t use alone

Start with a small amount

Learn about naloxone (Narcan)

Know Your Source

What do you think about this story?